Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 102, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2003, 5:23 AM CDT for Jasper County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 5:23 AM CDT (10:23 UTC)
- Expired
- May 30, 2003, 6:00 AM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
898 WUUS53 KDMX 301023 SVRDMX IAC099-301100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 521 AM CDT FRI MAY 30 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN CENTRAL IOWA * UNTIL 600 AM CDT * AT 518 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF REASNOR...OR ABOUT 35 MILES EAST OF DES MOINES...MOVING SOUTHEAST AT 40 MPH. ANOTHER STORM ENTERING THE NORTHWESTERN PORTION OF THE COUNTY MOVING 40 MPH SOUTHEAST. * THE SEVERE THUNDERSTORM WILL BE... NEAR SULLY AROUND 525 AM AND NEAR LYNNVILLE AROUND 530 AM. NEAR MINGO AROUND 530 AM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4185 9336 4152 9330 4151 9276 4186 9277 FORSTER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:36 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 30, 2:36 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 236 AM CDT FRI MAY 30 2003 FORECAST PROBLEMS INCLUDE NEAR TERM PRECIP TRENDS AND STRONG WIND POTENTIAL THIS AFTERNOON/EVENING BEHIND FRONT. A LINE OF STRONG THUNDERSTORMS IS MOVING ACRS NRN MO ATTM...WITH NRN FRINGE JUST SKIRTING FAR SOUTHERN IA. WL MAINTAIN MORNING POPS OVER EASTERN FA...WITH LATE TWEAKS POSSIBLE BASED ON LATEST 88D TRENDS. STRONG PRESSURE GRADIENT DEVELOPS THIS AFTERNOON AND EVENING BEHIND DEPARTING FRONT...WITH META/GFS HIGHLIGHTING NORTHERN COUNTIES FOR HIGHEST PRESSURE GRADIENT MAGNITUDE. TIME SECTIONS AND MODEL LAYER RH INDICATING BREAKS IN THE CLOUDS DURING DAY PRIOR TO ARRIVAL OF TRAILING S/W...WHICH WL INCREASE MIXING POTENTIAL. BUFKIT SOUNDINGS SHOW VERY STEEP LOW LEVEL LAPSE RATES AND GOOD FLOW OFF THE DECK. WL GO WITH A WIND ADVISORY THIS AFTERNOON INTO THE EARLY EVENING ALONG AND NORTH OF A DENISON TO BOONE TO GRINNELL LINE. HIGH PRESSURE MOVES IN TO THE UPPER MIDWEST LATER TONIGHT INTO SATURDAY. THE GFS IS TRENDING SLOWER ON THE TIMING FOR PRECIP SUN/SUN NITE AND IS FLOPPING AROUND ON THE AREAL COVERAGE...NOW INDICATING NORTHERN FA DESPITE INSTABILITY MAX IN SW. EXTENDED ETA DEVELOPS PRECIP SUN NT IN SOUTHWEST...IN LINE WITH CURRENT FCST. THE GFS CONTINUES INCONSISTENCY INTO MONDAY...SO FOR NOW WL LEAVE MONDAY ALONE. NO OTHER CHANGES PLANNED TO EXTENDED PERIOD...WITH POPS CONTINUING ON TUESDAY...AND NEAR SEASONAL TEMPS THRU PD. WILL GENERALLY FOLLOW A BLEND OF TEMPERATURE GUIDANCE TODAY THRU SUN. .DSM...WIND ADVISORY THIS AFTERNOON AND EARLY EVENING ALONG AND NORTH OF A DENISON-BOONE-GRINNELL LINE. KINNEY
Hazardous weather outlook, May 29, 9:30 PM CDT, 7 hours 53 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 930 PM CDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...REST OF TONIGHT A COLD FRONT WILL PUSH ACROSS CENTRAL IOWA BETWEEN 2 AM AND 7 AM. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED WITH THE FRONT. THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH A FEW STORMS. THE MAIN THREAT WILL BE DAMAGING WIND AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE MID MORNING FRIDAY...MAINLY ACROSS AREAS FROM WATERLOO TO OTTUMWA...BUT BY THEN THE THREAT FOR SEVERE WEATHER WILL HAVE DIMINISHED AS THE COLD FRONT CONTINUES TO PUSH QUICKLY EASTWARD. THE NEXT MOST FAVORED TIME FOR RAIN OVER CENTRAL IOWA IS ON TUESDAY. IT IS TOO EARLY TO ASSESS THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT THROUGH MID MORNING FRIDAY ACROSS ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:32 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 28 min |
| May 30, 4:05 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 25 min |
| May 30, 4:16 AM CDT | Severe Thunderstorm Warning | DMX | Story | 29 min |
| May 30, 4:31 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| May 30, 5:51 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.